Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 23, NWS Sioux Falls, SD

May 5, 2009Dakota County, Dixon County, Nebraska; Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 5, 2009, 6:26 AM CDT for Dakota County, Dixon County, Nebraska; Union County, South Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2009, 6:26 AM CDT (11:26 UTC)
Expired
May 5, 2009, 7:00 AM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Dakota County, NE, Dixon County, NE, Union County, SD

The radar

The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 11:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 6:30 AM CDTHAIL 15 W Ponca, NEPEA TO QUARTER SIZE HAIL LASTED FOR 20 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 051126
SVRFSD
NEC043-051-SDC127-051200-
/O.NEW.KFSD.SV.W.0023.090505T1126Z-090505T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
626 AM CDT TUE MAY 5 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DAKOTA COUNTY IN NORTHEAST NEBRASKA
  CENTRAL DIXON COUNTY IN NORTHEAST NEBRASKA
  SOUTHEASTERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 700 AM CDT

* AT 624 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED 5 MILES NORTHWEST OF MARTINSBURG...OR 10 MILES
  WEST OF PONCA...AND WAS MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PONCA...PONCA STATE PARK AROUND 640 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DESTRUCTIVE HAIL...BY
MOVING TO A STRONG SHELTER. A WELL BUILT PERMANENT BUILDING IS
BEST...PREFERABLY TOWARD THE INSIDE OF THE BUILDING AND AWAY FROM
OUTSIDE WALLS AND WINDOWS.

&&

LAT...LON 4269 9659 4250 9654 4247 9700 4265 9702
TIME...MOT...LOC 1127Z 264DEG 28KT 4257 9687

$$

JM
2 follow-up statements
000 
WWUS53 KFSD 051143
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
643 AM CDT TUE MAY 5 2009

NEC043-051-SDC127-051200-
/O.CON.KFSD.SV.W.0023.000000T0000Z-090505T1200Z/
DAKOTA NE-DIXON NE-UNION SD-
643 AM CDT TUE MAY 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR SOUTHEASTERN UNION...NORTHERN DIXON AND EXTREME NORTHWESTERN
DAKOTA COUNTIES...

AT 639 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR PONCA...MOVING EAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4269 9659 4250 9654 4247 9700 4265 9702
TIME...MOT...LOC 1143Z 264DEG 28KT 4258 9670

$$
000 
WWUS53 KFSD 051158
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 AM CDT TUE MAY 5 2009

NEC043-051-SDC127-051206-
/O.EXP.KFSD.SV.W.0023.000000T0000Z-090505T1200Z/
DAKOTA NE-DIXON NE-UNION SD-
658 AM CDT TUE MAY 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UNION...NORTHERN
DIXON AND EXTREME NORTHWESTERN DAKOTA COUNTIES EXPIRES AT 700 AM
CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 4269 9659 4250 9654 4247 9700 4265 9702
TIME...MOT...LOC 1156Z 264DEG 28KT 4259 9656



$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:30 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 5, 4:30 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT TUE MAY 5 2009

.DISCUSSION...

UNSETTLED PATTERN WILL CONTINUE OVER THE NEXT SEVERAL DAYS AS A
SERIES OF SHORTWAVES TRAVEL THROUGH A GENERALLY ZONAL UPPER LEVEL
FLOW ACROSS THE REGION. 08Z WATER VAPOR IMAGE SHOWING UPPER LEVEL
LOW SPINNING OVER NORTH DAKOTA THIS MORNING...WITH ATTENDANT SURFACE
FEATURE IN THE FORM OF OCCLUDING LOW PRESSURE OVER THE NORTHERN
PLAINS. LINE OF SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH
WARM FRONTAL PORTION OF OCCLUSION ARE NOW EXITING OUR FAR EASTERN
ZONES THIS MORNING...AND LOOKS TO BE QUIET FOR MUCH OF THE REMAINDER
OF THE DAY. WITH CLOUDS DECREASING AND MIXING TO AROUND 800 MB
TODAY...SHOULD BE ABLE TO GET INTO THE LOWER TO MID 70S OVER MOST OF
THE CWA BY AFTERNOON. BY VERY LATE THIS AFTERNOON...COULD SEE ENOUGH
LOW LEVEL MOISTURE AND MID LEVEL INSTABILITY TO KICK OFF A FEW
SCATTERED SHOWERS OR THUNDERSTORMS IN OUR FAR SOUTHEAST. FORCING IS
NOT THAT GREAT HOWEVER...SO SOME UNCERTAINTY AS TO WHETHER ANYTHING
WILL DEVELOP BEFORE 00Z THIS EVENING WHEN A WEAK MID LEVEL SHORTWAVE
BEGINS TO MOVE OUT OF THE CENTRAL ROCKIES...INDUCING SOME PRETTY
DECENT ISENTROPIC LIFT ACROSS THE AREA. AS FAR AS MODEL GUIDANCE
USED IN THE FORECAST...STUCK CLOSER TO A NAM/ECMWF SOLUTION THROUGH
THE SHORT TERM WITH BETTER CONSENSUS THAN THE GFS.

TONIGHT...THE WAVE TRACKS ACROSS THE SOUTHERN PORTIONS OF OUR
CWA...AND ALIGNED HIGHEST POPS ALONG BEST ISENTROPIC LIFT/THETA E
RIDGING OVER OUR SOUTH THROUGH THE NIGHTTIME HOURS. PRETTY DECENT
ELEVATED INSTABILITY WORKS INTO OUR AREA OVERNIGHT...WITH MID LEVEL
CAPE OF VALUES OF 500 TO 700 J/KG AND LI/S AROUND -3 C...SO COULD
SEE SOME SMALL HAIL WITH A FEW OF THE STORMS. WILL BE A MILD NIGHT
WITH CLOUDS/PRECIPITATION IN A SOUTHERLY LOW LEVEL FLOW...YIELDING
LOWS IN THE UPPER 40S TO LOWER 50S.

ON WEDNESDAY...THE WAVE PUSHES TO OUR EAST...WITH ANY LINGERING
PRECIPITATION ENDING OVER OUR SOUTHEAST IN THE MORNING.  BEHIND THE
WAVE...WINDS WILL TRANSITION TO NORTHWESTERLY DURING THE AFTERNOON
AS A WEAK COLD FRONT PASSES THROUGH THE AREA. WINDS WILL PICK UP
BEHIND THE FRONT...AND WITH DECENT MIXING HIGHS SHOULD GET UP INTO
THE LOWER TO MID 70S ONCE AGAIN.

THE WAVE TRAIN CONTINUES ON WEDNESDAY NIGHT INTO THURSDAY...AS
ANOTHER WEAK SHORTWAVE TRACKS ACROSS OUR SOUTH. AT THIS
POINT...CONFINED POPS TO SOUTH OF INTERSTATE 90 ON THURSDAY...BUT
WITH INCREASING UNCERTAINTY FARTHER OUT...THIS COULD CHANGE. MODELS
ARE IN FAIRLY DECENT AGREEMENT WITH A STRONGER WAVE TRACKING ACROSS
THE NORTHERN PLAINS IN THE FRIDAY TIME FRAME...WITH A BETTER CHANCE
OF SHOWERS/THUNDERSTORMS...PRIMARILY ACROSS OUR NORTH ON THAT DAY.
AFTER ANOTHER WARM DAY ON THURSDAY...LOOKS LIKE A COOL DOWN ON
FRIDAY WITH TEMPERATURES DROPPING BACK TO JUST SLIGHTLY BELOW
NORMAL.  /JM

&&

.AVIATION...

MAINLY VFR CONDITIONS EXPECTED THROUGH 12Z WEDNESDAY. EXPECT DRY
WEATHER FOR MUCH OF THE DAYLIGHT HOURS...WITH A CHANCE OF SHRA/TSRA
RETURNING AREAS SOUTH OF I-90...INCLUDING KSUX TAF LOCATION AFTER
22Z...AS ANOTHER UPPER LEVEL WAVE INTERACTS WITH LOW LEVEL WARM
FRONT. LOCALIZED MVFR CIGS AND MVFR-IFR VSBYS IN RA POSSIBLE WITH
THE TSRA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, May 4, 4:16 PM CDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
416 PM CDT MON MAY 04 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
416 PM CDT MON MAY 04 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL SPREAD EAST ACROSS THE AREA
OVERNIGHT. AN ISOLATED STORM OR TWO COULD BECOME SEVERE ALONG AND
WEST OF INTERSTATE 29 THIS EVENING. THE MAIN THREAT WOULD BE HAIL
TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.

FLOODING...
FLOODING WILL CONTINUE ALONG THE JAMES RIVER THROUGH MOST OF MAY.
THE RIVER WAS NEAR CREST FROM HURON TO FORESTBURG THIS
MORNING...AND SHOULD CREST FURTHER DOWNSTREAM THIS WEEK AND NEXT.
AFTER CREST HOWEVER...THE RIVER WILL FALL ONLY VERY SLOWLY.
PLEASE SEE THE LATEST ISSUED FLOOD STATEMENTS FOR MORE DETAILED
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TUESDAY AFTERNOON.
THE BEST CHANCE OF STORMS WILL BE OVER NORTHWEST IOWA AND NEAR
THE MISSOURI RIVER IN SOUTHEAST SOUTH DAKOTA. WHILE THESE STORMS
ARE NOT EXPECTED TO BE SEVERE...SMALL HAIL WILL BE POSSIBLE WITH
THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.